Among the worst questions an ED doc can hear is this one: "Remember that patient you saw last night?" What usually follows is a tale of disaster and woe, with your role in the debacle a starring one. But painful as these tales may be, they're often quite educational (if not occasionally delightful, depending on your attitude). Most often, they center not on complex diagnoses, but basics that have been forgotten.
Two cases from the past month reinforce this lesson. One of my colleagues saw a patient who had been brought in from home with a decreased level of consciousness. The patient had shallow respirations and had lost her gag reflex, so the physician intubated her to protect her airway (an entirely appropriate move).
At our institution, there often seems to be a running battle between the x-ray staff and the laboratory techs to see who can get their work done first (a cynic might say they compete to see who can be the slowest, but that's certainly not me). In the case at hand, the patient's altered mental status demanded a CT scan of the head, and with brutal efficiency the patient was whisked off to CT and back before the blood work could be sent to the lab. Arrangements were made for admission, and the patient seemed to be resting comfortably, if unresponsive, on the ventilator. Some time later, the lab work was returned. And the diagnosis was
I'll give you a clue. The value was 13 mg/dl.
Yep, it's a blood glucose level. It's the most basic thing to check in a patient with an altered level of consciousness (after patient assessment and securing the ABCs). Two ampules of 50% dextrose later, she was awake and ready to be extubated.
A week later, I had a case of my own. A woman was brought to the ED by EMS. The paramedics had responded to a residence littered with drug paraphernalia, including bags of marijuana and crack (the male friend who called 9-1-1 was nowhere to be found). Finding her unresponsive and actively seizing on their arrival, the paramedics placed an NP airway and worked to secure an IV en route. The seizure abated, but the patient never regained consciousness during the half-hour the crew was with her. Shortly before ED arrival, she began to seize again. On arrival at the ED, she displayed not only seizure activity, but was posturing with the feet pointed down and the hands rotated in.
(Don't ask me whether the posturing was decorticate or decerebrate. I'm terrible with labels. The only reason I remember any of the names of the cranial nerves is because of an off-color mnemonic; and I know that the side effects of the chemotherapeutic agent vincristine are manifested in the CNS, because I dated someone named Christine who caused me great CNS problems. I try and avoid the whole "decorticate/decerebrate" problem by simply noting that the patient's limbs are rigid in either flexion or extension, but then the nurses scowl at me for not being too bright).
With the help of EMS, we secured IV access. Midazolam (Ativan) was given to no avail. With Rodenberg's Law of Bad Timing in full force, she began to vomit. Needless to say, vomiting against a clenched jaw is (to paraphrase Martha Stewart) not a good thing. We quickly made the decision to intubate her (the patient, not Martha Stewart) using succinylcholine. The intubation went smoothly, and the seizure stopped at least it seemed so for five minutes, until the succinylcholine wore off. We gave phenytoin (Dilantin), we gave phenobarbital, we started a propofol (Diprivan) drip. Nothing helped. We called Poison Control, and we called a neurologist. Nobody had any better ideas. The labs had yet to come back, when we suddenly remembered the blood sugar.
(While we're on the subject, I want to reinforce one caveat of seizure management. If you work in a system where you are allowed to use paralytic agents to facilitate intubation, it's crucial to recognize that while the seizing will stop, the seizure may not. Neuromuscular blockers work at the neuromuscular junction, disrupting the transmission of neural impulses to muscle tissue and thereby preventing muscular tension and contraction. But the root cause of the seizure -- abnormal cerebral hyperactivity -- is not addressed by these agents. Indeed, the patient receiving a neuromuscular blocker may continue to "cook neurons" despite no obvious external manifestations. A true error is to mistake a halt in peripheral muscular activity for the end of the seizure. Benzodiazepines, anticonvulsants and barbiturates, on the other hand, exert their actions by suppressing the seizure focus in the brain, and not simply by stopping the peripheral activity.)
There are a few things in medicine that still spook me. One is doing a spinal tap. Another is starting a central line. A third is waiting for the one blood test that will tell whether I made a dreadful mistake or if I actually got away with one. The level was (drum roll, please) 184. My sigh of relief was probably heard in Ohio.It should be part of your protocol to routinely check a blood glucose level in any patient with an altered level of consciousness, including those with manifestations of seizure or stroke. If it's not part of your protocol, demand that it be included. Attention to the basics will save you every time.